Iowa, 2018Tornadoes in Iowa, October 9, 2018
October 9, 2018 · NWS DMX · 13 events in 8 counties and zones
A relatively stationary frontal boundary remained over Iowa on the 9th, a day after the same boundary produced a couple of tornadoes, strong storms, and heavy rainfall. In similar fashion, the environment was conducive for rotating storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $57,000
- Crop damage
- $3,000
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A relatively stationary frontal boundary remained over Iowa on the 9th, a day after the same boundary produced a couple of tornadoes, strong storms, and heavy rainfall. In similar fashion, the environment was conducive for rotating storms. Running down the list of conducive features, LCLs were under 1000m, SBCAPE values were in the 1000-2000 J/kg range, effective bulk shear was in excess of 40kts, and effective storm relative helicity was in excess of 200 m2/s2. All in all, it was not going to take much for storms to rotate and have the potential to product funnel clouds and at least brief tornadoes. Scattered showers and storms were persistent through the afternoon and early evening, with a number producing brief tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 9, 12:17 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Oct 9, 12:17 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
117 PM CDT Tue Oct 9 2018
...Updated for 18z Aviation Discussion...
.SHORT TERM.../Today through Tonight/ Issued at 430 AM CDT Tue
Oct 9 2018
Deep southerly flow will persist into the state through tonight as
upper system finally begins to eject from the intermountain
southwest. The deep flow of moisture and instability will continue
during this period with the surface front stretching southwest to
northeast through the center of the state although it will meander
some. Large area of showers and embedded thunderstorms are
expected to move north into the western half of the state this
morning with a round of moderate to heavy rainfall. Meanwhile, the
east should see more of a break by early afternoon. This will
allow for modest destabilization into the afternoon along with a
veering wind profile as the surface low begins to deepen. This
should lead to another late afternoon/early evening round of
strong to severe storms across the southeast half of the forecast
area. Given the low LCLs, veering profile and some modest CAPE in
the low levels, a few tornadoes seem possible once again in the
slight risk area of storms. This threat will persist into the
evening and maybe even longer than Monday evening given the
increasing synoptic forcing and surface low moving toward the
state.
The convection will persist into the overnight with the surface
low approaching and entering Iowa. The rainfall concerns will
persist and are highlighted below in the Hydrology section.
Temperatures today will move very little in the northwest behind
the boundary with low status and periods of rain. Farther
southeast in the warm sector, temperatures are likely to climb to
near 80 by mid afternoon prior to convective development.
.LONG TERM.../Wednesday through Monday/
Issued at 430 AM CDT Tue Oct 9 2018
Surface low will be near Des Moines at the beginning of this
period along with ongoing pcpn over much of northern and eastern
Iowa. However, subsidence will be increasing across the southwest
during the morning along with strengthening cold advection. This
will bring a halt to the showers across the south and west during
the morning and elsewhere by early to mid afternoon. Highs in the
east will likely be in the morning on Wednesday with strong cold
advection developing during the day behind the cold front.
Otherwise, breezy conditions are expected through the day into
Wednesday evening as the cold advection continues. Much needed
quiet weather is expected on Thursday as large Canadian surface
ridge approaches the state. This will have some implications for
frost/freeze on Thursday night with light winds and initially
clear skies across the area. Frost is expected across the north
and possibly central Iowa during the night as temperatures drop
into the low to mid 30s. The limiting factor for frost farther
south with be an increase in clouds overnight which will likely
hamper radiational cooling and the frost potential.
Both GFS and Euro have a weak shortwave approaching from the
northwest late Thursday night into Friday with increasing clouds
and some decent isentropic lift. However, moisture will be limited
and the threat of precipitation will remain low. However, another
shortwave will drop quickly southeast into the central United
State by the weekend. This will have some interaction with
Hurricane Sergio from the eastern Pacific and while the bulk of
moisture from Sergio will remain to the south, it will help
deepen the system. This will produce additional rain into Iowa
from late Saturday into Sunday with highest amounts in the south.
Both models are hinting at deformation precipitation crossing the
state on Sunday night which would be a very cold rain with even
the possibility of a few snow flakes on the northwest side of the
precipitation area. Drier but cool conditions are then expected
into early next week as broad northwest flow develops across the
central United States.
&&
.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 114 PM CDT Tue Oct 9 2018
Messy TAF forecast continues. Expecting Thunder at all sites this
afternoon through early tonight...timing dependent upon site.
Vsbys will likely be 1 mile or less during heavy downpours. Given
the speed of storms, periods of highly reduced vsbys would less
than 1 hour. Precip to eventually move east of TAF sites by
tomorrow afternoon.
&&
.HYDROLOGY...
Issued at 430 AM CDT Tue Oct 9 2018
Continued deep moist southerly flow into the state through
tonight. PWATs will remain impressive and near the climatological
max for this time of year. Western Iowa will be the focus into
today for the heavier QPF but some translation slightly eastward
is expected by afternoon closer to the instability axis where
storms are forecast to fire. These storms will have higher
precipitation rates and are expected to persist through the
evening and into the overnight, albeit not as strong. Main
concern here is that flash flooding may be more of a danger later
today into tonight that has occurred with this system to this
point given the heavy rainfall already received and the higher
rates expected later today into this evening. Otherwise,
widespread areal and river flooding continue to look likely
through tonight into early Wednesday before the precipitation
subsides. Thereafter, river flooding is expected to linger for
quiet some time as the water gradually routes through the streams
and rivers. The Flood Watch has been expanded to include the rest
of the forecast after some moderate to heavy rains in those areas
along with collaboration from surrounding sites.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>086-092>097.
&&
SHORT TERM...Cogil
LONG TERM...Cogil
AVIATION...Kotenberg
HYDROLOGY...Cogil
Hazardous weather outlook, Oct 9, 2:52 AM CST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
352 AM CDT Tue Oct 9 2018
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-101100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
352 AM CDT Tue Oct 9 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Isolated thunderstorms are forecast this morning, becoming more
scattered to widespread at times from this afternoon through
tonight. From mid-afternoon into early tonight severe weather will
be possible across about the southeast half of Iowa. Damaging
winds, locally heavy rain and flash flooding, and a few tornadoes
will all be possible.
A Flood Watch is in effect for the area in addition to other
localized River Flood Watches. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
River flooding will continue across much of Iowa for the remainder
of the week. Frost and freezing temperatures will also be
possible on some mornings from Thursday onward, especially in
northern Iowa.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed at times today and tonight for flooding
and severe weather.
Lee
In the hours before
Local storm report, Oct 9, 8:42 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
942 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 W KNOXVILLE 41.32N 93.13W
10/09/2018 M4.25 INCH MARION IA CO-OP OBSERVER
CO-OP OBSERVER STATION KNXI4, KNOXVILLE.
0700 AM HEAVY RAIN 6 SE MELCHER-DALLAS 41.18N 93.15W
10/09/2018 M3.40 INCH MARION IA CO-OP OBSERVER
CO-OP OBSERVER STATION CMBI4, COLUMBIA.
0900 AM HEAVY RAIN 4 SW PELLA 41.37N 92.98W
10/09/2018 M3.06 INCH MARION IA MESONET
MESONET STATION RRMI4, LAKE RED ROCK.
0915 AM HEAVY RAIN 3 ESE KNOXVILLE 41.30N 93.05W
10/09/2018 M3.01 INCH MARION IA MESONET
MESONET STATION KECI4, 3 ESE KNOXVILLE.
0900 AM HEAVY RAIN 1 NW GRINNELL 41.75N 92.73W
10/09/2018 M2.89 INCH POWESHIEK IA COCORAHS
COCORAHS STATION IA-PW-4, GRINNELL 0.6 NW.
0700 AM HEAVY RAIN 1 WNW LAMONI 40.62N 93.95W
10/09/2018 M2.88 INCH DECATUR IA CO-OP OBSERVER
CO-OP OBSERVER STATION 3OI, LAMONI.
0926 AM HEAVY RAIN 1 NNW PELLA 41.43N 92.93W
10/09/2018 M2.76 INCH MARION IA MESONET
MESONET STATION AU190, 1 NNW PELLA.
0655 AM HEAVY RAIN 3 W CHARITON 41.02N 93.36W
10/09/2018 M2.72 INCH LUCAS IA AWOS
AWOS STATION CNC, CHARITON AIRPORT.
0653 AM HEAVY RAIN 2 ENE LAMONI 40.63N 93.90W
10/09/2018 M2.65 INCH DECATUR IA ASOS
ASOS STATION LWD, LAMONI MUNI AIRPORT.
&&Local storm report, Oct 9, 9:21 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1021 AM CDT TUE OCT 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 1 SSE OSCEOLA 41.02N 93.76W
10/08/2018 CLARKE IA DEPT OF HIGHWAYS
IDOT PASSED ON REPORT OF TREE BLOCKING ONE
LANE ALONG HIGHWAY 69 SOUTH OF OSCEOLA. TREE
WAS TOO BIG TO MOVE BY HAND. DELAYED REPORT.
&&
BSSTornado, Appanoose
- When
- October 9, 2:24 PM CST to 2:27 PM CST
- Where
- Appanoose County, 0.28 mi NW of Centerville Arpt to 0.64 mi ENE of Streepy
- Rating
- EF0
- Path length
- 1.63 mi
- Path width
- 60 yd
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.683, -92.903
The tornado developed near the Centerville Municipal Airport with one of the hangars sustaining EF0 damage. The tornado proceeded through cropland up to the southwest outskirts of Centerville before dissipating.
Tornado, Appanoose
- When
- October 9, 2:34 PM CST to 2:35 PM CST
- Where
- Appanoose County, 0.48 mi W of Forbush to 0.67 mi NW of Forbush
- Rating
- EF0
- Path length
- 0.45 mi
- Path width
- 20 yd
- Reported by
- Storm Chaser
- Coordinates
- 40.771, -92.879
Brief tornado reported by a storm chaser south of Rathbun. This tornado stayed in rural crop and grazing land with little to no damage.
Tornado, Poweshiek
- When
- October 9, 3:14 PM CST to 3:18 PM CST
- Where
- Poweshiek County, 5.42 mi SW of Malcolm to 4.49 mi WSW of Malcolm
- Rating
- EF0
- Path length
- 1.77 mi
- Path width
- 40 yd
- Reported by
- Trained Spotter
- Coordinates
- 41.645, -92.625
Tornado developed west of the hamlet of Ewart and moved due north. Tornado remained in rural agricultural land with little damage.
Tornado, Poweshiek
- When
- October 9, 3:20 PM CST to 3:21 PM CST
- Where
- Poweshiek County, 8.28 mi NNW of Brooklyn Arpt to 8.51 mi NNW of Brooklyn Arpt
- Rating
- EF0
- Path length
- 0.27 mi
- Path width
- 20 yd
- Continued into
- Tama, Ia (DMX)
- Reported by
- Trained Spotter
- Coordinates
- 41.858, -92.488
Numerous spotters reported a tornado north of Brooklyn. The tornado traveled north for a brief distance across cropland in Poweshiek County before entering Tama County. Only minor crop damage occurred in Poweshiek County.
Tornado, Tama
- When
- October 9, 3:21 PM CST to 3:25 PM CST
- Where
- Tama County, 2.63 mi S of Haven to 0.63 mi SSW of Haven
- Rating
- EF0
- Path length
- 2.01 mi
- Path width
- 30 yd
- Reported by
- Trained Spotter
- Coordinates
- 41.862, -92.488
Numerous spotter reported this tornado as it moved from Poweshiek into Tama County. This tornado remained in open cropland with little if any damage.
Tornado, Ringgold
- When
- October 9, 3:35 PM CST to 3:41 PM CST
- Where
- Ringgold County, 4.66 mi S of Clearfield to 1.55 mi SSE of Clearfield
- Rating
- EF0
- Path length
- 3.13 mi
- Path width
- 40 yd
- Reported by
- Other Federal Agency
- Coordinates
- 40.733, -94.459
Tornado developed in rural western Ringgold county and moved almost due north across open cropland. Little damage was noted. Tornado was found using high resolution satellite imagery.
Funnel Cloud, Tama
- When
- October 9, 3:41 PM CST
- Where
- Tama County, 0.69 mi S of Gladstone
- Reported by
- Emergency Manager
- Coordinates
- 41.960, -92.500
Emergency manager relayed public reports of two funnel clouds in the area.
Tornado, Union
- When
- October 9, 4:09 PM CST to 4:15 PM CST
- Where
- Union County, 2.59 mi E of Cromwell to 2.74 mi NE of Cromwell
- Rating
- EF1
- Path length
- 2.3 mi
- Path width
- 250 yd
- Property damage
- $40,000
- Crop damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.028, -94.420
This tornado developed between Creston and Cromwell in western Union county and traveled on a somewhat unusual northwest path. Tornado was mostly in open rural cropland for nearly two miles producing only crop damage. However, the tornado encountered farmsteads along Clover Avenue about one half mile south of 170th Street. A garage was destroyed on the west side of the road and was rated EF1 damage given generally poor construction. Additional EF1 damage was observed with the nearby house with a portion of the roof and truss structure removed. Tree damage was observed across the road at an adjacent house. Additional minor damage was found about one quarter mile farther up the road with the last damage noted north of 170th Street on the west side of the road where a few roof panels were blown off an old metal shed.
Tornado, Black Hawk
- When
- October 9, 4:21 PM CST to 4:24 PM CST
- Where
- Black Hawk County, 1.54 mi W of Boies to 2.24 mi NW of Boies
- Rating
- EF0
- Path length
- 1.51 mi
- Path width
- 50 yd
- Continued into
- Bremer, Ia (DMX)
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.620, -92.410
Tornado developed in far northern Black Hawk County and moved due north through open cropland. The tornado encountered a house along West Gresham Road just east of Leversee Road and produced EF0 damage to trees and shingles. The tornado then moved north into open cropland and was captured on video for the remainder of its path, crossing into Bremer County before dissipating.
Tornado, Bremer
- When
- October 9, 4:24 PM CST to 4:25 PM CST
- Where
- Bremer County, 3 mi E of Janesville to 2.95 mi E of Janesville
- Rating
- EF0
- Path length
- 0.39 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 42.642, -92.412
Tornado moved into Bremer County from Black Hawk County. The tornado remained over open cropland before dissipating with little if any damage.
Tornado, Adair
- When
- October 9, 4:42 PM CST to 4:47 PM CST
- Where
- Adair County, 0.12 mi SSW of Zion to 0.93 mi SW of Hebron
- Rating
- EF0
- Path length
- 3.05 mi
- Path width
- 40 yd
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 41.198, -94.321
Tornado was determined by a tornadic debris signature on radar and subsequently found via high resolution satellite imagery. Any damage was to crops as the tornado remained across rural agricultural land east of Orient.
Tornado, Adair
- When
- October 9, 4:58 PM CST to 5:01 PM CST
- Where
- Adair County, 0.38 mi S of Arbor Hill to 1.34 mi NE of Arbor Hill
- Rating
- EF0
- Path length
- 1.57 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.364, -94.319
Tornado developed just south of the hamlet of Arbor Hill and produced minor tree damage along the Stuart Road. The tornado moved northeast and remained over cropland with little damage noted. Portions of the path were observed using high resolution satellite imagery.
Tornado, Adair
- When
- October 9, 5:03 PM CST to 5:08 PM CST
- Where
- Adair County, 2.41 mi N of Arbor Hill to 4.14 mi NE of Howe
- Rating
- EF1
- Path length
- 2.71 mi
- Path width
- 80 yd
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.405, -94.314
Tornado developed just east of the Stuart Road in open cropland. The tornado moved on a slightly unusual northwest track eventually crossing the Stuart Road about one half mile south of 150th Street. The tornado produced EF1 damage to outbuildings and trees at a farmstead on the southwest intersection of 150th & Stuart Road. The tornado then moved back into cropland with only some minor tree and crop damage noted until it dissipated.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, October 9 to 12, 20181 death · 1.75 in hail · 5 events
- Lakeshore Flood in Minnesota, October 9 to 10, 2018$18 million · 1 event
- Tornadoes and Flash Flood in Oklahoma, October 9, 2018$383,000 · EF1 · 12 events
- Flooding in Iowa, October 9 to 21, 2018$1.0 million · 11 events
- Flash Flooding and Flooding in Kansas, October 9 to 10, 2018$105,000 · 22 events
- Damaging Winds in Oklahoma, October 9, 2018$41,000 · 70 kt wind · 10 events
- Hail and Damaging Winds in Wisconsin, October 9, 2018$35,000 · 1.5 in hail · 5 events
- Tornadoes in Arkansas, October 9, 2018$1,000 · EF1 · 2 events
- Flood and Strong Wind in Wisconsin, October 9 to 10, 2018$25,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, October 9 to 10, 201819 events
- Marine Tropical Storm and Waterspouts in Gulf of Mexico, October 9 to 10, 201810 events
- Flooding in Iowa, October 9 to 21, 20189 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785018, 785019, 785020, 785021, 785022, 785128, 787244, 785130, 785133, 785145, 785146, 785147, 785148.